Thunderstorm Wind, Oldham
- When
- May 25, 1:38 AM CST
- Where
- Oldham County, 3.95 mi E of Vega
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.250, -102.360
During the afternoon of the 25th, the combination of moderate to high instability and weak to moderate wind shear led to a few isolated supercells that formed along surface boundaries around the Amarillo area and also further northeast around Perryton, Texas as an upper level disturnace approached from the west. While storms were somewhat isolated, they were long lived and tracked across…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 25th, the combination of moderate to high instability and weak to moderate wind shear led to a few isolated supercells that formed along surface boundaries around the Amarillo area and also further northeast around Perryton, Texas as an upper level disturnace approached from the west. While storms were somewhat isolated, they were long lived and tracked across multiple counties producing large hail, the largest of which reached 2 to 3 inches in diameter. While hail was the main threat, there was one wind gust of 58 mph measured in eastern Oldham County early on in the storm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 5:32 PM CST, 8 hours 6 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 632 PM CDT Mon May 24 2021 .AVIATION...00z TAF Cycle... Mainly VFR is expected through the period, yet some brief/local MVFR/IFR cigs can't be ruled out overnight, especially with any TSRA this evening. At this time, storms have formed to the south of KAMA west of KPVW. OTher storms are attempting to form near KHRX. Confidence has increased the KDHT and KGUY will not see storm activity this evening, but KAMA may still be in the run for a few storms between 01z and 04z. Have handled with VCTS for now based on coverage. Amendments may be necessary. Otherwise, winds will be southerly at 10 to 20 knots, and some low level wind shear is possible favoring KGUY later tonight. Ward && PREV DISCUSSION... /Issued 235 PM CDT Mon May 24 2021/ SHORT TERM...Today through Tomorrow night... Latest meso-sector one minute satellite data shows the edge of a laminar cumulus field just about to move east past a line from Amarillo to Goodwell, OK. This typically stable airmass which these clouds form in should be a good sign that the airmass aloft is beginning to become unstable, especially closer to the NM state line. But time will tell if the cap can be broken. Surface observations are also showing the setup of the dryline right along the NM/TX border with 40s Tds in NM with SW winds and mid to upper 50s Td values in far western TX Panhandle with southerly winds. Td values across many areas of the Panhandles has once again today reached the 60s in many locations. Finally, back to the west over western New Mexico, a notable mid level perturbation is moving east across the state and will reach eastern New Mexico later this afternoon. The combination of these surface and mid level features, along with RAP/CAM/NAM mid level lapse rates for the central and western Panhandles above 7.5 deg C/km should continue to create a destabilized environment as we go into the afternoon and evening hours. Will be watching the mid level perturbation interact with the dryline to see showers and thunderstorms develop later this afternoon into the evening hours. One caveat to keep in mind is the cap that some of the latest 12z numerical data members are still suggesting. Perhaps if storms develop further to the west, outflows and/or cold pools can break the cap further east, especially east of a line from Amarillo to Borger, if they make it that far. Further north, storms in western Kansas and eastern Colorado may back build to the south along a line giving portions of the north central Panhandles a chance for some strong to severe storms. Better chances will be across the southwest and south central TX Panhandle where lapse rates are higher. Effective shear of around 20-25 kts are present, although less than yesterday, should hopefully sustained updrafts in developing thunderstorms. MLCAPE will range from 1000-2000 J/kg across the Panhandles where possibly little to no CIN will exist closer to the NM state line. Thunderstorms could develop as early as 22Z with initial storm mode as transient supercells or more likely multi cell clusters given the lack of real deep shear. Segment should then move east and/or southeast as a linear complex into the evening hours before outflow dominant storms should limit any further storm development closer to midnight. Main hazards early on in the day will be large hail, damaging winds, and cant even rule out a tornado, especially early on if supercell mesocyclone can develop. As we progress into the evening hours, damaging straight line wind gusts will be the main threat along with some large hail. But once again, we have to mention that the cap in place, especially in the 800-600 hPa range, if large enough, can keep the area mostly dry with little to no thunderstorm activity. That is a distinct possibility, especially with the 19Z KAMA RAOB data coming in showing a stout 14C cap around 750 mb. The dryline will be the focal point of convection once again tomorrow. Latest model data fluctuate the exact positioning for tomorrow, but overall average data set places the dryline in the western Panhandles. Under the H500 flow aloft, any additional perturbations in the general longwave trough across the western CONUS will help generate additional storms with higher chances across the eastern Panhandles but could develop further west towards Amarillo to Guymon, if a cap is not in place. Strong to severe storms will also be possible tomorrow with damaging winds and large hail the main threat. Temperatures will be at or just above average for late May. Meccariello LONG TERM... As we head into the late part of the week and weekend, we get: more of the same. At least through Saturday, we appear to be locked into a summer like pattern...humid days and isolated to scattered thunderstorms in the afternoons. Thursday appears to be the day with the potential for the strongest storms, although there will be several questions as to whether or not the storms are in the Texas Panhandle, or in western Oklahoma. Friday will be quite similar, except less favorable parameters for widespread severe storms. Temperatures through the late part of the week and weekend will be quite typical for late May...mainly in the 80s with a few 90s here and there during the day...and near 60 for overnight lows. humidty will remain fairly high, with dewpoints remaining in the 50s or lower 60s through the extended. Through the 00Z medium range model runs, the ECMWF and GFS generally agreed on where to draw political map boundaries after forecast hour 200. However, the 06Z and 12Z runs of the GFS are now very much in line with the ECMWF and Canadian models which show solutions of yet another deep upper level trough or a cut off low. While the details of this pattern will determine exactly what will eventually happen, there is increasing confidence that the wet pattern may stick around for at least the first part of June. Fox && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/99
Hazardous Weather Outlook National Weather Service Amarillo TX 1050 PM CDT Mon May 24 2021 OKZ001>003-TXZ001>020-317-251600- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1050 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. A few thunderstorms are possible in the far southern TX Panhandle through 1 AM. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday through Sunday. Thunderstorms on Tuesday and Wednesday could be severe with large hail and damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
137 AM CDT Tue May 25 2021
TXZ016-250715-
Deaf Smith TX-
137 AM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 215 AM
CDT...
At 136 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Simms, or 16 miles west of Hereford, moving east at 25
mph.
Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.
Locations impacted include...
Hereford, Bootleg, Dawn and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3504 10304 3507 10217 3500 10217 3475 10222
3475 10304
TIME...MOT...LOC 0636Z 274DEG 21KT 3491 10267
LGThe Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
18 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported to have lasted for about twenty minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953317, 953298, 953299, 953300, 953301, 953302, 953303, 953305, 953306, 953307, 953308, 953309, 953310, 953311, 953312, 953313, 953314, 953315, 953316.